New Jersey, 2024

Damaging Winds in New Jersey, June 22, 2024

June 22, 2024 · NWS OKX · 3 events in 3 counties and zones

Thunderstorms fired up along a slow moving frontal boundary in an environment with 2000+ J/kg of SBCAPE and weak shear. Some storms became strong to severe and produced damaging wind gusts over northeast NJ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms fired up along a slow moving frontal boundary in an environment with 2000+ J/kg of SBCAPE and weak shear. Some storms became strong to severe and produced damaging wind gusts over northeast NJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 22, 9:37 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 9:37 AM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service New York NY
1037 AM EDT Sat Jun 22 2024

.SYNOPSIS...
A stationary boundary over New England will remain north of the area
through the weekend. A cold front approaches late in the day Sunday
and moves through late Sunday night into Monday morning. High
pressure builds in for Tuesday, and moves offshore Wednesday as
a cold front approaches from the west. The cold front moves
slowly across the region Wednesday night into Thursday morning.
High pressure will return for Thursday night into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Things heating up again with dew points for eastern sections
running a bit higher than previously forecasted. Even with this,
not anticipating any adjustments with the heat advisory eastward
at this time. Did add a little more cloud cover into the hourly
forecast database, especially further north and northeast for
this afternoon. OKX morning sounding indicates approximately 2
inch PWAT. Rather moist and increasingly unstable environment
going through the afternoon. Previous discussion follows.

The heat and humidity, and now some scattered convection
continues to be the main weather story for the weekend as a
frontal boundary remains north of the area and high pressure
remains centered over the northwestern Atlantic.

Continued south to southwesterly flow over the area will continue
the warm advection into the area. Temperatures will be similar to
Friday, as 850 temperatures are also similar to Friday. Highs across
much of NYC should reach the middle 90s, and upper 90s for northeast
NJ. EWR may see 100 once again today. Elsewhere upper 80s to lower
90s are expected across the Lower Hudson Valley and inland southern
CT, while coastal CT and Long Island see highs in the middle to
upper 80s. Combined with dew points in the 70s today, and maximum
heat index values will reach 95 to 104 for much of the area. The
area in and around EWR may see 105 or just above for a maximum heat
index, but think this will be more isolated than widespread for that
part of NJ and opted not to upgrade Heat Advisories to Excessive
Heat Warnings.

Another round of showers and thunderstorms are expected this
afternoon into a portion of this evening as a surface trough
develops across western portions of the Lower Hudson Valley and
western New Jersey. CAMs are in pretty good agreement in
location and timing for today, starting across the aforementioned
areas around mid day and moving east throughout the afternoon.
Additionally, showers and thunderstorms may develop along Long
Island and CT sea breezes and there has already been some good
CU build up earlier. Some of the storms today may become strong
to severe as instability rises to above 1500 J/kg across the
interior this afternoon and 0-6 km bulk shear over 40 kt in some
spots. However, just as the more favorable shear moves into the
region, instability will be on the decrease and mid level lapse
rates do not seem too impressive. SPC has placed the northeast
New Jersey, the Lower Hudson Valley and much of southern CT in a
marginal risk for severe storms, with the primary threats being
damaging winds and large hail, so an isolate severe storm or
two is not out of the question.

Flash flooding is also a possibility with any storms with PWAT
values 1.75" to close to 2". WPC has a portion of the area,
including NYC in a marginal risk of excessive rainfall for today
and tonight.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Warm overnight lows expected tonight, with the possibility that some
parts of the metro area may not dip below 80, but for the most part,
looking at lows in the upper 70s here. Lower 70s are expected for
much of the rest of the area. Any showers and thunderstorms will
diminish around and just after sunset with the loss of the
instability.

Slightly warmer temperatures are possible Sunday as models continue
to show 850 temperature rise into the 20-21C range. This will
translate to highs in the middle 90s for NYC, and upper 90s to
possibly just over 100 for northeast NJ. Elsewhere upper 80s to
lower 90s are expected. Given an increasing southerly flow, more in
the way of mixing is expected, which will help to lower dew points
during the afternoon, and despite the fact that temperatures will be
slightly warmer than Saturday, we are still expecting maximum heat
index values to range from 95-104 for the most part. Again, in and
around EWR may see 105+, but it is expected to be isolated.
Therefore, Heat Advisories continue.

The cold front approaches on Sunday, but a prefrontal trough will
move through before the front. This will allow another round of
showers and thunderstorms to move through late Sunday morning and
Sunday afternoon, followed by more rounds of showers and
thunderstorms Sunday night with the cold front. Dynamics may be a
bit stronger as compared for Saturday, but once again instability
looks to decrease as the higher shear values move into the area.

Similar PWAT values continue the possibility of flash flooding as
well.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Points:

* Heat wave ends Monday with a cold frontal passage.

* A couple of hot days are expected Tuesday and Wednesday ahead of a
  cold front that moves through Wednesday night into Thursday.

* A slow moving frontal system could bring locally heavy rainfall
  from late day Wednesday into Wednesday night.

No significant changes with this forecast update, with a slightly
slower trend in the cold front Wednesday night into Thursday,
allowing for another hot and humid day Wednesday.

The heat wave ends Monday with a cold frontal passage, and a chance
of showers and thunderstorms continuing until Monday evening, as the
front moves east of the region.

Temperatures rebound Tuesday as high pressure moves off the mid
Atlantic coast and a return flow develops later in the day.
Inland temperatures may once again reach 90 degrees, with heat
indices close to the air temperatures, as dew points will be in the
upper 50s to lower 60s.

With the return flow continuing Wednesday, and a little slower
timing with the approach of another cold front, temperatures will be
several degrees higher than Tuesday, with inland highs in the lower
to mid 90s. Heat indices inland will be in the mid 90s as dew points
climb into the mid 60s.

A slow moving cold front will bring an end to this shorter spell of
heat, with chances for thunderstorms from late day Wednesday into
Thursday morning.

Dry weather returns Friday as another high builds into the region.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
High pressure remains across the Western Atlantic as a nearly
stationary front lingers north of the region.

Mainly VFR. Scattered showers and thunderstorms pop up across
the region this afternoon into this evening, and will bring
brief MVFR or IFR conditions wherever they develop. Timing of
TEMPO was moved up a couple of hours, now 20Z thru 00Z at NYC
terminals, and it's possible an isolated shower or thunderstorm
move through even as soon as 18Z. Low stratus and fog likely
develop once again east of the NYC metro terminals, bringing IFR
or lower conditions, improving thru Sunday morning.

Light flow will become S/SW by late morning, speeds generally
at or under 10 kt. Any occasional gusts that do occur likely
remain 20 kt or less. Sea breezes are likely mid to late
afternoon. Strong and gusty winds will be possible in and near
thunderstorms, especially across the lower Hudson Valley.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low to moderate confidence in the timing of showers and
thunderstorms this afternoon, and could be off by a couple of
hours.

Any gusts this afternoon, outside of thunderstorms, will likely
be occasional.

Additional convection possible on Sunday, timing is low
confidence at this time, but likely later in the day or into the
evening.

OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...

Sunday: Mainly VFR. Showers and thunderstorms becoming likely
late day into the night with MVFR conditions. S-SW wind gusts
20-25 kt along the coast.

Monday: MVFR with a chance of showers and thunderstorms.

Tuesday: VFR.

Wednesday: Mainly VFR. A chance of showers and thunderstorms in the
afternoon and at night, with MVFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
SCA issued for winds and seas on the ocean water Sunday as S-SW flow
strengthens with the approach of the cold front helping to increase
the pressure gradient with the high off shore. Gusts up to 30
kt possible Sunday afternoon for the ocean, as well as the south
shore bays and the eastern sound zone, where SCAs were also
issued. All other near shore waters are expected to occasional
gust to 25 kt at this time, but this may change with further
model runs.

SW flow 20-25 kt on the ocean with a few higher gusts to 30 kt
Sunday night will maintain significant wave heights of 6-8 ft during
that time frame, and the SCA on the ocean waters goes through Sunday
night because of the elevated wave heights.

A strong SW flow in the morning will be slowly diminishing, and
becoming westerly, as high pressure builds toward the waters. Small
craft conditions, mainly seas, will be on-going on the ocean waters
Monday morning, with seas falling below advisory levels Monday night
as winds become northwest.

Winds and seas across all the waters remain below advisory levels
Tuesday and Tuesday night. SCA conditions will once again become
possible on the ocean waters Wednesday with the approach of another
cold front, as southerly winds increase.

&&

.HYDROLOGY...
Low and localized flash flood threat on today with any slow moving
isolated to scattered tstm activity across interior.

Low flash flood threat late Sunday into Sunday Night with possible
scattered convection development along/ahead of pre-frontal
trough/cold frontal passage.

There is a chance for locally heavy rain from late day Wednesday
afternoon into Wednesday night with a front moving through the
region.

&&

.TIDES/COASTAL FLOODING...
A moderate rip current risk should continue at the ocean
beaches on today via combo of 3-ft SW wind waves and 2-ft long
period SE swell. A high risk is likely for Sunday as S-SW flow
increases to 20 to 25 kt and 5 ft S wind waves increase to 6-8
ft in the afternoon.

Will only mention the high risk in the SRF and HWO and hold off
on rip current statement issuance, to avoid any confusion with
the moderate risk for today.

&&

.CLIMATE...
Here are current record high temperatures thru Sunday...

Saturday, June 22:

NYC: 98(1988)
LGA: 99(1988)
JFK: 94(2012)
EWR: 101(1988)
ISP: 94(2012)
BDR: 93(1949)

Sunday, June 23

NYC: 96(1888)
LGA: 95(1965)
JFK: 94(2010)
EWR: 97(1965)
ISP: 91(1999)
BDR: 91(2010)

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Sunday for CTZ005>009.
NY...Heat Advisory until 8 PM EDT Sunday for NYZ067>075-176-178.
     Heat Advisory until 8 PM EDT Sunday for NYZ078-177.
NJ...Heat Advisory until 8 PM EDT Sunday for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory from 11 AM to 6 PM EDT Sunday for ANZ332-
     345.
     Small Craft Advisory from 8 AM Sunday to 6 AM EDT Monday for
     ANZ350-353-355.

&&

SYNOPSIS...JP/MET
NEAR TERM...JE/JP
SHORT TERM...JP
LONG TERM...MET
AVIATION...MET/DR
MARINE...JP/MET
HYDROLOGY...JP/MET
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jun 22, 3:07 AM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
407 AM EDT Sat Jun 22 2024

CTZ005>009-NJZ002-004-006-103>108-NYZ067>074-176-230815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-
407 AM EDT Sat Jun 22 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ010>012-NYZ079-230815-
Southern New Haven-Southern Middlesex-Southern New London-
Northeast Suffolk-
407 AM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078-177-230815-
Northwest Suffolk-Northern Nassau-
407 AM EDT Sat Jun 22 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-230815-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
407 AM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-230815-
Kings (Brooklyn)-Southern Queens-
407 AM EDT Sat Jun 22 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Moderate risk of rip currents today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High risk of rip currents on Sunday.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-230815-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
407 AM EDT Sat Jun 22 2024

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Moderate risk of rip currents today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High risk of rip currents on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 22, 11:54 AM EST, 58 minutes before
Special Weather Statement
National Weather Service New York NY
1254 PM EDT Sat Jun 22 2024

NJZ002-NYZ067-221745-
Western Passaic NJ-Orange NY-
1254 PM EDT Sat Jun 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ORANGE COUNTY
THROUGH 145 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Vernon Valley, or 7 miles west of Warwick, moving
east at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Warwick, Greenwood Lake, Florida, Unionville, Upper Greenwood Lake,
Westtown, Slate Hill, and Pine Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 7454 4131 7415 4112 7435 4116 7441
      4120 7437 4134 7465
TIME...MOT...LOC 1653Z 286DEG 38KT 4129 7449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR
Special weather statement, Jun 22, 12:37 PM EST, 15 minutes before
Special Weather Statement
National Weather Service New York NY
137 PM EDT Sat Jun 22 2024

NYZ067-068-070-221815-
Putnam NY-Northern Westchester NY-Orange NY-
137 PM EDT Sat Jun 22 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE...WESTERN PUTNAM
AND EXTREME NORTHERN WESTCHESTER COUNTIES THROUGH 215 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroe, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Harriman around 140 PM EDT.
  West Point around 145 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4128 7370 4129 7395 4132 7398 4130 7402
      4131 7427 4138 7428 4145 7371
TIME...MOT...LOC 1736Z 269DEG 24KT 4135 7417

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Goodman

The radar

The Philadelphia radar (KDIX), 102 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
June 22, 12:52 PM EST
Where
Bergen County, 0.69 mi S of Hasbrouck Hgts
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.840, -74.120

Large tree down across Jackson Avenue.

Thunderstorm Wind, Union

When
June 22, 2:27 PM EST
Where
Union County, 0.69 mi N of Linden Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
40.630, -74.250

Multiple trees down reported to media.

Thunderstorm Wind, Passaic

When
June 22, 4:30 PM EST
Where
Passaic County, 1.48 mi NNE of Packanack Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.950, -74.240

Trees down reported by Wayne PD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2024Every state in 2024This day in weather historyWarnings in New Jersey, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187507, 1187510, 1187541.